Alert archive / Florida / Flash Flood Watches in 2014
Flash Flood Watch 3, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood watch at Mar 28, 2014, 8:23 AM CDT for 12 counties in Florida; 6 counties in Georgia; 5 counties in Alabama. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Mar 28, 2014, 8:23 AM CDT (13:23 UTC)
- Expired
- Mar 29, 2014, 1:46 AM CDT
- In force
- 17 hr
- Issued by
- NWS Tallahassee, FL
- Flood severity
- None
All 23 counties
Coffee County, AL, Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL, Bay County, FL, Calhoun County, FL, Franklin County, FL, Gadsden County, FL, Gulf County, FL, Holmes County, FL, Jackson County, FL, Jefferson County, FL, Leon County, FL, Wakulla County, FL, Walton County, FL, Washington County, FL, Brooks County, GA, Decatur County, GA, Grady County, GA, Lowndes County, GA, Seminole County, GA, Thomas County, GA
The radar
The Tallahassee radar (KTLH), 68 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
225 WGUS62 KTAE 281323 FFATAE URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE TALLAHASSEE FL 923 AM EDT FRI MAR 28 2014 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH 7 PM CDT THIS EVENING FOR SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE... ALZ065>069-FLZ007>014-108-112-114-290000- /O.NEW.KTAE.FF.A.0003.140328T1323Z-140329T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- SOUTH WALTON-COASTAL BAY-COASTAL GULF- INCLUDING THE CITIES OF...ENTERPRISE...OZARK...FORT RUCKER... DALEVILLE...HEADLAND...ABBEVILLE...GENEVA...HARTFORD...SAMSON... SLOCOMB...MALVERN...TAYLOR...ASHFORD...DOTHAN...KINSEY... COWARTS...WEBB...COTTONWOOD...REHOBETH...DE FUNIAK SPRINGS... HUDSON...BONIFAY...CRYSTAL LAKE...CHIPLEY...FIVE POINTS... MARIANNA...GRACEVILLE...MALONE...SNEADS...YOUNGSTOWN... BLOUNTSTOWN...WHITE CITY...WEWAHITCHKA...FREEPORT... SANTA ROSA BEACH...PANAMA CITY...PARKER...PORT SAINT JOE 923 AM EDT FRI MAR 28 2014 /823 AM CDT FRI MAR 28 2014/ ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * FLASH FLOOD WATCH FOR THE FOLLOWING COUNTIES IN SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE...IN SOUTHEAST ALABAMA...COFFEE...DALE...GENEVA...HENRY AND HOUSTON. IN THE FLORIDA PANHANDLE...CALHOUN...WALTON...BAY...GULF...HOLMES... JACKSON...AND WASHINGTON. * UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING * TWO AREAS OF HEAVY RAINFALL WILL MOVE SLOWLY EASTWARD TODAY ACROSS SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE. DUE TO THE SLOW MOVEMENT AND VERY HEAVY RAINFALL ASSOCIATED WITH THIS STORM SYSTEM...THE POTENTIAL FOR FLASH FLOODING IS INCREASED. STORM TOTAL RAINFALL AMOUNTS BY FRIDAY EVENING COULD AVERAGE AROUND 2 TO 4 INCHES WITH HEAVIER TOTALS AROUND 5 INCHES IN SOME LOCATIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ 38-GODSEY
2 follow-up statements
259 WGUS62 KTAE 282327 FFATAE URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE TALLAHASSEE FL 727 PM EDT FRI MAR 28 2014 ...A FLASH FLOOD WATCH IS NOW IN EFFECT THROUGH 5 PM EDT SATURDAY FOR THE FLORIDA PANHANDLE AND MOST OF THE BIG BEND...AND FOR THE GEORGIA COUNTIES BORDERING FLORIDA... .DURING FRIDAY...AN AREA OF HEAVY RAINFALL MOVED ACROSS THE WATCH AREA. AS MUCH AS 2 TO 3 INCHES SATURATED AREA SOILS. ANOTHER BAND OF LOCALLY HEAVY RAIN WILL MOVE ACROSS SATURDAY MORNING INTO THE AFTERNOON YIELDING AN ADDITIONAL SEVERAL INCHES. THIS WILL CREATE POSSIBLE FLASH FLOODING ACROSS THE WATCH AREA. THEREFORE A WATCH HAS BEEN ISSUED THROUGH SATURDAY AFTERNOON. ALZ065>069-290030- /O.CAN.KTAE.FF.A.0003.000000T0000Z-140329T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COFFEE-DALE-HENRY-GENEVA-HOUSTON- INCLUDING THE CITIES OF...ENTERPRISE...OZARK...FORT RUCKER... DALEVILLE...HEADLAND...ABBEVILLE...GENEVA...HARTFORD...SAMSON... SLOCOMB...MALVERN...TAYLOR...ASHFORD...DOTHAN...KINSEY... COWARTS...WEBB...COTTONWOOD...REHOBETH 627 PM CDT FRI MAR 28 2014 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST ALABAMA HAS BEEN CANCELLED. $$ FLZ015>018-026-027-115-118-127-GAZ155>160-292100- /O.EXB.KTAE.FF.A.0003.000000T0000Z-140329T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-LIBERTY- INLAND WAKULLA-COASTAL FRANKLIN-COASTAL JEFFERSON-COASTAL WAKULLA- SEMINOLE-DECATUR-GRADY-THOMAS-BROOKS-LOWNDES- INCLUDING THE CITIES OF...QUINCY...CHATTAHOOCHEE...TALLAHASSEE... SPRING HILL...MONTICELLO...SWEETWATER...CRAWFORDVILLE... APALACHICOLA...CARRABELLE...SOPCHOPPY...SAINT MARKS... DONALSONVILLE...BAINBRIDGE...CAIRO...THOMASVILLE...QUITMAN... VALDOSTA 727 PM EDT FRI MAR 28 2014 ...FLASH FLOOD WATCH IS NOW IN EFFECT THROUGH SATURDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS BEEN EXPANDED * FLASH FLOOD WATCH TO INCLUDE PORTIONS OF FLORIDA AND GEORGIA... INCLUDING THE FOLLOWING AREAS...IN FLORIDA...COASTAL FRANKLIN...COASTAL JEFFERSON...COASTAL WAKULLA...GADSDEN... INLAND FRANKLIN...INLAND JEFFERSON...INLAND WAKULLA...LEON AND LIBERTY. IN GEORGIA...BROOKS...DECATUR...GRADY...LOWNDES... SEMINOLE AND THOMAS. * THROUGH SATURDAY AFTERNOON PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ FLZ007>014-108-112-114-292100- /O.EXT.KTAE.FF.A.0003.000000T0000Z-140329T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INLAND WALTON-CENTRAL WALTON-HOLMES-WASHINGTON-JACKSON-INLAND BAY- CALHOUN-INLAND GULF-SOUTH WALTON-COASTAL BAY-COASTAL GULF- INCLUDING THE CITIES OF...DE FUNIAK SPRINGS...HUDSON...BONIFAY... CRYSTAL LAKE...CHIPLEY...FIVE POINTS...MARIANNA...GRACEVILLE... MALONE...SNEADS...YOUNGSTOWN...BLOUNTSTOWN...WHITE CITY... WEWAHITCHKA...FREEPORT...SANTA ROSA BEACH...PANAMA CITY... PARKER...PORT SAINT JOE 727 PM EDT FRI MAR 28 2014 /627 PM CDT FRI MAR 28 2014/ ...FLASH FLOOD WATCH HAS BEEN EXPANDED AND IS NOW IN EFFECT THROUGH SATURDAY AFTERNOON... THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR * PORTIONS OF FLORIDA AND NORTHWEST FLORIDA...INCLUDING THE FOLLOWING AREAS...IN FLORIDA...CALHOUN...CENTRAL WALTON... HOLMES...INLAND BAY...INLAND GULF...INLAND WALTON...JACKSON AND WASHINGTON. IN NORTHWEST FLORIDA...COASTAL BAY...COASTAL GULF AND SOUTH WALTON. * THROUGH SATURDAY AFTERNOON PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ BLOCK/MCDERMOTT
169 WGUS62 KTAE 290646 FFATAE FLOOD WATCH NATIONAL WEATHER SERVICE TALLAHASSEE FL 246 AM EDT SAT MAR 29 2014 ...FLASH FLOOD WATCH IS CANCELLED... .ALTHOUGH HEAVY RAIN IS POSSIBLE TODAY...THE SHOWERS AND THUNDERSTORMS WILL BE MOVING QUICKLY...WHICH WILL REDUCE THE THREAT OF FLASH FLOODING. FLZ007>018-026-027-108-112-114-115-118-127-GAZ155>160-290800- /O.CAN.KTAE.FF.A.0003.000000T0000Z-140329T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INLAND WALTON-CENTRAL WALTON-HOLMES-WASHINGTON-JACKSON-INLAND BAY- CALHOUN-INLAND GULF-INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON- LIBERTY-INLAND WAKULLA-SOUTH WALTON-COASTAL BAY-COASTAL GULF- COASTAL FRANKLIN-COASTAL JEFFERSON-COASTAL WAKULLA-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES- INCLUDING THE CITIES OF...DE FUNIAK SPRINGS...HUDSON...BONIFAY... CRYSTAL LAKE...CHIPLEY...FIVE POINTS...MARIANNA...GRACEVILLE... MALONE...SNEADS...YOUNGSTOWN...BLOUNTSTOWN...WHITE CITY... WEWAHITCHKA...QUINCY...CHATTAHOOCHEE...TALLAHASSEE... SPRING HILL...MONTICELLO...SWEETWATER...CRAWFORDVILLE... FREEPORT...SANTA ROSA BEACH...PANAMA CITY...PARKER... PORT SAINT JOE...APALACHICOLA...CARRABELLE...SOPCHOPPY... SAINT MARKS...DONALSONVILLE...BAINBRIDGE...CAIRO...THOMASVILLE... QUITMAN...VALDOSTA 246 AM EDT SAT MAR 29 2014 /146 AM CDT SAT MAR 29 2014/ ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF FLORIDA AND GEORGIA HAS BEEN CANCELLED. HEAVY RAIN IS POSSIBLE TODAY...BUT WIDESPREAD FLASH FLOODING IS UNLIKELY. $$ FOURNIER
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood watch went out at Mar 28, 3:11 AM CDT, 5 hours 12 minutes earlier.
Area forecast discussion, Mar 28, 3:11 AM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
411 AM EDT Fri Mar 28 2014
.Near Term [Through Today]...
The mid to upper level flow will further back to the southwest as an
amplifying shortwave moves into the Southern Plains by this evening.
Closer to home, an embedded low amplitude shortwave impulse is
currently responsible for the generation of an MCS over the Lower
Mississippi Valley. The leading edge of the convection was
approaching Pensacola and our SE AL zones as of 07z. This complex
will gradually spread from west to east across the Tri-state region
with likely to categorical PoPs for all zones by afternoon. While
one or two storms may briefly become strong to severe, widespread
severe weather is not expected. Locally run CAM models shows our
region lacking instability (< 400 J/KG) as the main limiting factor.
However, we will be monitoring closely for the potential for heavy
rain. QPF amounts are expected to be in the 1.0" - 1.5" range west
of the river. Temps will range from lower 70s west to upper 70s
east.
.Short Term [Tonight Through Sunday]...
In what seems to be the year of the east coast trough, another
500 mb trough will translate eastward over the Southeast this
weekend. Ahead of this trough (and associated cold front) we
expect numerous showers and thunderstorms across our forecast
area late tonight through Saturday. The rain will end from west
to east Saturday afternoon and evening as the surface cold front
moves through. Sunny skies and a drier, slightly cooler airmass
are expected for Sunday.
There is good agreement among the GFS, ECMWF, and SREF members
that west winds will increase to around 50 KT at 500 mb on
Saturday, and the NWP guidance consensus puts the MLCAPE around
1000 J/kg. The combination of these values would suggest at least
a "slight" risk of isolated severe storms, and the calibrated
severe storm probs from the 21 UTC SREF, as well as various local
guidance tools, agree with this. If the GFS verifies, the main
severe mode would be damaging wind gusts along bowing QLCS segments,
and possibly even severe hail (with 850-700 mb lapse rates
exceeding 6.5 deg/km). The ECMWF solution would indicate at least
a small threat of tornadoes as well, as unlike the GFS, it
forecasts a 35 kt 850 mb jet ahead of the cold front. For now the
risk is only "slight" because the GFS and ECMWF forecast a
significant mid tropospheric dry slot developing immediately ahead
of the cold front. While this could actually help increase CAPE
(more sun), it may also tend to squelch deep moist convection
immediately ahead of the cold front. In other words, there may be a
nearly rain- free zone between the rain band (that develops well
ahead of the cold front late tonight and Saturday morning) and the
surface cold front, which will lag behind by a few hours.
Hopefully the day shift will be better able to assess this as they
will have access to more high-res NWP guidance.
.Long Term [Sunday Night Through Friday]...
For the work week, temperatures will be in the mid to upper 70s.
Onshore flow returns Wednesday bringing more moisture to the
region. The next chance for rain will be Thursday with the arrival
of the next system.
&&
.Aviation...
[Through 06Z Saturday] MVFR cigs will spread from west to east
through daybreak. A period of IFR cigs are possible at DHN/ECP. Rain
and thunderstorms will also overspread the region today impacting
all terminals with at least MVFR cigs/vsbys by afternoon. By
mid-morning expect southerly winds generally 10 to 15 mph with local
gusts to 20 mph.
&&
.Marine...
Winds and seas were still near or at advisory levels across much
of our marine area, and we think that this will continue until
early afternoon. Moderate onshore winds and seas will persist
through Saturday evening, with advisory conditions possibly
returning behind the cold front Saturday night and early Sunday.
Tides were about 1 ft above normal, and this will likely continue
into tonight. It does not appear that the storm tides will cause
flooding.
&&
.Fire Weather...
With a storm system moving into the region, relative humidity values
will stay well above critical levels today and Saturday. Drier air
will arrive on Sunday in the wake of a cold front but red flag
conditions are not expected at this time.
&&
.Hydrology...
We expect most rain gages to get 1 to 3 inches of rain through
Saturday, with the highest values likely in the FL Panhandle.
There is a 10% chance of flash flooding (within 25 miles of a
point) through tonight west of the Apalachicola River, mainly near
the FL Panhandle coast. For now we don't think that this is high
enough to warrant a flood watch, but we will certainly monitor
upstream convective trends closely this morning.
There is a good chance that several local river forecast points
will go back to at least action stage late this weekend or next
week. This appears most likely in the lower basins where we expect
the heaviest rain.
&&
.Preliminary Point Temps/PoPs...
Tallahassee 74 62 79 46 75 / 70 50 60 10 0
Panama City 73 62 75 51 71 / 80 60 60 0 0
Dothan 73 60 78 45 72 / 80 70 60 0 0
Albany 75 60 78 45 73 / 70 60 60 10 0
Valdosta 77 60 82 47 72 / 60 50 60 10 0
Cross City 78 62 81 50 74 / 70 70 60 20 0
Apalachicola 71 63 75 50 70 / 80 60 60 0 0
&&
.TAE Watches/Warnings/Advisories...
FL...None.
GA...None.
AL...None.
GM...Small Craft Advisory until 2 PM EDT this afternoon for Coastal
waters From Ochlockonee River to Apalachicola FL out to 20
NM-Coastal waters from Apalachicola to Destin FL out 20 NM-
Waters from Suwannee River to Apalachicola FL from 20 to 60
NM-Waters from Apalachicola to Destin FL from 20 to 60 NM.
&&
NEAR TERM...BARRY
SHORT TERM...FOURNIER
LONG TERM...WESTON
AVIATION...BARRY
MARINE...FOURNIER
FIRE WEATHER...BARRY
HYDROLOGY...FOURNIERThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 9:33 AM CDT | Special Marine Warning | TAE | 87 min | |
| Mar 28, 9:37 AM CDT | Rip Current Statement | TAE | Bay, Franklin, Gulf, Walton | 8 hr |
| Mar 28, 10:57 AM CDT | Special Marine Warning | TAE | 2 hr | |
| Mar 28, 11:09 AM CDT | Severe Thunderstorm Warning | TAE | Walton | 66 min |
| Mar 28, 11:53 AM CDT | Severe Thunderstorm Warning | TAE | Bay, Walton, Washington | 52 min |
| Mar 28, 12:44 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Gulf | 61 min |
| Mar 28, 12:46 PM CDT | Special Weather Statement | TAE | Jackson, Washington | 59 min |
| Mar 28, 12:55 PM CDT | Special Marine Warning | TAE | 2 hr | |
| Mar 28, 2:51 PM CDT | Special Marine Warning | TAE | 54 min | |
| Mar 28, 3:41 PM CDT | Special Marine Warning | TAE | 2 hr | |
| Mar 28, 10:39 AM CDT | Special Weather Statement | TAE | Coffee, Geneva | 66 min |
Nearby
Flash Flood Watches in Florida, 2014Flash Flood Watches in Georgia, 2014Flash Flood Watches in Alabama, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.